Colorado, 2005

High Wind in Colorado, November 27, 2005

November 27, 2005 · NWS PUB · 8 events in 8 counties and zones

A rapidly intensifying weather system caused snow to develop, along with very strong, then high winds, across southeast Colorado. North winds gusted to around 60 mph, causing massive travel problems where snow fell in Prowers and Baca Counties.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A rapidly intensifying weather system caused snow to develop, along with very strong, then high winds, across southeast Colorado. North winds gusted to around 60 mph, causing massive travel problems where snow fell in Prowers and Baca Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 27, 4:32 AM MST, 7 hours 28 minutes earlier.

Area forecast discussion, Nov 27, 4:32 AM MST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
432 AM MST SUN NOV 27 2005

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN SHORT TERM CONCERNS CONTINUE TO BE EFFECTS OF PASSING SYSTEM.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
STRONG 140+ KT JET CORE EXTENDING FROM THE PACIFIC NORTHWEST ACROSS
THE SOUTHERN GREAT BASIN AND INTO CENTRAL NEW MEXICO...CARVING OUT
A BROAD UPPER TROUGH ACROSS THE NORTHERN AND CENTRAL ROCKIES ATTM.
AT THE SFC...1-3MB 3 HRLY PRESSURE FALLS CONTINUING OUT AHEAD OF
SYSTEM WITH MSAS DATA INDICATING 989MB LOW ACROSS THE OK PANHANDLE
ATTM. REGIONAL RADARS INDICATING ISOLATED TO SCATTERED SHOWERS
ACROSS THE CENTRAL AND SW MTS...ALONG WITH DEVELOPING ECHOES
ACROSS THE SOUTHEAST PLAINS ATTM.

TODAY...MODELS CONTINUE TO BE IN GOOD AGREEMENT ON DEVELOPING
VERTICALLY STACKED LOW PRESSURE SYSTEM ACROSS THE OK PANHANDLE THIS
MORNING...AS STRONG JET CORE CONTINUES TO MOVE INTO WESTERN TEXAS.
THIS SYSTEM THEN CONTINUES TO LIFT OUT ACROSS THE CENTRAL HIGH
PLAINS...ALLOWING FOR STRONG CAA TO DEVELOP ACROSS THE EASTERN
PLAINS THIS AFTERNOON. IR IMAGERY INDICATING ENHANCED VERTICAL
MOTION ACROSS THE PLAINS ATTM...AND HAVE KEPT CHANCE TO LIKELY POPS
ACROSS SOUTHEAST COLORADO THIS MORNING...WITH BEST POPS ACROSS THE
EASTERN NEW MEXICO BORDER. BEST POPS SPREAD OUT ACROSS THE FAR SE
PLAINS THIS AFTERNOON...WITH DEVELOPING DEFORMATION ZONE. GUSTY
NORTH TO NORTHWEST WINDS OF 30 TO 40 MPH EXPECTED THIS AFTERNOON
ACROSS THE PLAINS AS WELL...WITH STRONG PRESSURE GRADIENT DEVELOPING
AS STACKED LOW BEGINS TO MOVE EAST. WITH STRONG CAA...HAVE KEPT
TEMPS GENERALLY BELOW GUIDANCE...WITH HIGHS LATE THIS MORNING AND
FALLING TEMPS INTO THE AFTERNOON. HAVE DECIDED TO CANCEL SNOW
ADVISORY FOR THE CENTRAL AND SW MTS (ZONES 58>60 AND 66)...AS
DESPITE GOOD CAA AND INSTABILITY...LIMITED MOISTURE WILL KEEP SNOW
AMOUNTS BETWEEN 1 AND 4 INCHES OF FLUFFY SNOW.

TONIGHT...VERTICALLY STACKED SYSTEM CONTINUES TO LIFT OUT ACROSS
THE CENTRAL HIGH PLAINS...WITH WINDS SLOWLY DIMINISHING FROM WEST TO
EAST ACROSS THE THE PLAINS AS PRESSURE GRADIENT BEGINS TO RELAX.
WITH COLD AND DRY AIR IN PLACE ACROSS THE PLAINS...WILL SEE CHILLY
OVERNIGHT LOWS...THOUGH WINDS WILL KEEP TEMPS FROM DROPPING TOO
MUCH. CAA CONTINUES ACROSS THE CENTRAL MTS...THOUGH MOISTURE REMAINS
LIMITED AND HAVE KEPT SCATTERED POPS IN PLACE WITH SOME LIGHT
ACCUMULATIONS POSSIBLE OVERNIGHT. -MW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MAIN CHALLENGES ARE CHANCE FOR PRECIPITATION...AND TEMPERATURES
IN THE LONG TERM.

MONDAY...LOOKS LIKE WINDS WILL STILL BE STRONG OVER THE FAR
SOUTHEASTERN PLAINS DURING THE DAY WITH 700MB WINDS STILL OVER 60
KNOTS.  GUSTS AT THE SURFACE WILL LIKELY BE AROUND 40 MPH OR
INFREQUENTLY HIGHER. COLD AIR ENTRENCHED ACROSS THE CWFA WITH
READINGS FROM -7 TO -14 DEGREES AT 700MB.

TUESDAY...FLOW FROM THE WEST-NORTHWEST BRINGS IN SOME WARMER AIR
ALOFT SO BOOSTED HIGH TEMPERATURES AND KEPT THE SMALL CHANCES FOR
SNOW SHOWERS IN THE FAVORED CENTRAL AND SOUTHWEST MOUNTAINS.

WEDNESDAY AND THURSDAY...MODELS HINT AT BRINGING IN SOME COOLER
AIR...BUT WITH LIMITED MOISTURE...LOOKS LIKE BEST CHANCES FOR
MEASURABLE SNOW WILL BE IN THE CENTRAL MOUNTAINS AGAIN.

FRIDAY AND SATURDAY...UPPER FLOW TRANSITIONED TO MORE WEST THEN WEST-
SOUTHWEST...WHICH WILL BRING IN MILDER AIR AGAIN...AND MAINLY DRY
WEATHER...WITH THE EXCEPTION OF THE WESTERN MOUNTAINS.  THIS IS IN
ADVANCE OF NEXT COLD FRONT WHICH COULD MOVE IN ON SUNDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 27, 6:35 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MST SUN NOV 27 2005

COZ058>089-093>099-281400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
635 AM MST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS CAN BE EXPECTED ACROSS THE CENTRAL AND
SOUTHWEST MOUNTAINS THROUGH THE AFTERNOON...WITH THE SNOW DIMINISHING
TONIGHT. SNOW ACCUMULATIONS OVER THESE AREAS ARE EXPECTED TO RANGE
FROM ABOUT 1 TO 4 INCHES BY TONIGHT.

THERE WILL ALSO BE A CHANCE OF LIGHT SNOW ACCUMULATIONS ACROSS THE
EASTERN MOUNTAINS AND PLAINS TODAY...WITH THE BEST CHANCES FOR
SNOW ACROSS THE COLORADO AND NEW MEXICO BORDER. IN ADDITION...
NORTHERLY WINDS WILL INCREASE TO BETWEEN 25 TO 35 MPH ACROSS THE
PLAINS THIS MORNING. THESE WINDY CONDITIONS WILL PERSIST THROUGH
THE DAY...WITH GUSTS TO NEAR 50 MPH POSSIBLE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR MAINLY ACROSS THE
CENTRAL AND SOUTHWEST MOUNTAINS THROUGHOUT THE WEEK...WITH ADDITIONAL
LIGHT ACCUMULATIONS LIKELY.

SPOTTER INFORMATION STATEMENT...

CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER PORTIONS OF CENTRAL MOUNTAINS TODAY.

In the hours before

Local storm report, Nov 27, 10:21 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1021 AM MST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HEAVY SNOW       CUCHARA                 37.38N 105.10W
11/27/2005  3.0 INCH         HUERFANO           CO   TRAINED SPOTTER

&&

MN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Crowley County

When
November 27, 12:00 PM MST to 6:00 PM MST
Where
Crowley County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
November 27, 12:00 PM MST to 6:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
November 27, 12:00 PM MST to 6:00 PM MST
Where
Western Kiowa County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
November 27, 12:00 PM MST to 6:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
November 27, 1:00 PM MST to 6:00 PM MST
Where
Bent County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
November 27, 2:00 PM MST to 6:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
November 27, 2:00 PM MST to 6:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
November 27, 2:00 PM MST to 6:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479927, 5479928, 5479930, 5479931, 5479932, 5479929, 5479933, 5479934.